When you have rheumatoid arthritis (RA), flare-ups can be tough to predict. You won’t always be able to pinpoint a trigger that caused your symptoms to get worse. Sometimes, treatments that are supposed to help seem to make things worse.
Although everyone’s experience is unique, talking to others with RA can help you know what to expect. Members of myRAteam often discuss how different medications and treatments have affected them. One member asked, “Could methotrexate be making my joints worse instead of better?”
If you’ve been wondering the same thing, here’s what you should know about methotrexate and joint pain.
According to the Arthritis Foundation, methotrexate is the most commonly prescribed drug for RA. Methotrexate is a disease-modifying antirheumatic drug (DMARD). It addresses the root of RA by suppressing the immune system, thereby stopping the inflammation responsible for joint damage and pain.
Methotrexate (sometimes called MTX) is a first-line treatment for RA that’s been widely prescribed since the 1980s. It’s also used to treat cancer, psoriasis, and other autoimmune conditions. Scientists have several theories on why methotrexate helps to treat the progression and symptoms of RA, but they are still somewhat unclear on all of its effects.
One way methotrexate may help those with RA is by blocking the production of cytokines — substances in the body that can cause inflammation.
Methotrexate is eventually prescribed to up to 90 percent of people with RA. It’s usually given as a pill, but it may also be administered by injection. Methotrexate alone is enough to control RA for some people. For others, methotrexate must be combined with other DMARDs or biologics.
Methotrexate may take three to six weeks to begin improving your RA symptoms. It may take up to 12 weeks for you to feel the full effects of methotrexate. Because it can take weeks to begin feeling relief from methotrexate, many people question whether the medication is beneficial, especially when they’re just getting started. It’s important to be patient and stick to your RA treatment plan even when you don’t see positive effects right away.
Fortunately, many people with RA notice a positive change with methotrexate over time. One myRAteam member wrote, “In the beginning, I thought I felt worse the day after I took my methotrexate. However, after about six months, I no longer had this problem. It does take a while to kick in and do the job.”
“I’ve been on methotrexate for three months now, and I have hardly had any flares,” another member said. “I feel more like the old me. So far, so good!”
Many people experience digestive issues when they start methotrexate. If gastrointestinal problems are keeping you up at night, the lack of sleep or added stress could contribute to a flare-up.
Keep your doctor informed of any changes you notice while taking methotrexate. Your rheumatologist can help you weigh the positives and negatives of your treatment options to find the ideal methotrexate dose for you. Meeting with other specialists, like a therapist, can help you navigate the challenges of medication side effects and life with RA.
Increased joint pain is not a known side effect of methotrexate. However, the medication isn’t without risk. It can cause other problems for some people. Methotrexate may produce serious skin reactions, so it’s crucial to let your doctor know right away if you notice any peeling, blisters, rash, or fevers.
Other potentially serious side effects of methotrexate can include:
If you’re experiencing a flare-up of your RA symptoms after starting methotrexate, call your rheumatologist. Since it takes time for the medication to work, your RA flare-up is probably unrelated to methotrexate. Instead of stopping your new medication, your provider can recommend therapies like corticosteroids, nonsteroidal anti-inflammatory drugs, or heating and cooling pads to help you manage your flare-up.
Once you’ve taken methotrexate for an extended time, you’ll have a better idea of whether it’s working for you. If you’re still struggling with joint pain, stiffness, or frequent flare-ups, your rheumatologist can advise you on adjusting the dose or adding other medications to ensure the best results.
Don’t stop taking your medication suddenly without the supervision of your health care provider. It’s not safe to take methotrexate with certain other medications (including some over-the-counter medications). Be sure to ask your pharmacist about possible drug interactions with methotrexate — even with drugs you’ve taken safely in the past.
On myRAteam, the social network for people with rheumatoid arthritis, members come together to ask questions, give advice, and share their stories with those who understand life with RA.
Have you tried methotrexate? How did you feel at the different stages of taking it? Do you have any tips for managing a short-term flare-up? Share your story in the comments below, or start a conversation by posting on your Activities page.